Virginia, 2015Flood in Virginia, December 23, 2015
December 23, 2015 · NWS LWX · 1 event in 1 county or zone
A warm front moved through the Mid-Atlantic region. Well above normal temperatures occurred across the region while moisture streamed in from the south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved through the Mid-Atlantic region. Well above normal temperatures occurred across the region while moisture streamed in from the south. Heavy rain led to localized flash flooding across the Baltimore and Washington DC metros.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 3:14 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 23, 3:14 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EST WED DEC 23 2015
.SYNOPSIS...
A WARM FRONT IS PUSHING NORTH THROUGH THE REGION. A COLD FRONT
WILL MOVE INTO THE AREA EARLY FRIDAY AND REMAIN NEARBY THROUGH THE
WEEKEND.
&&
.NEAR TERM /TONIGHT/...
WE'VE BEEN WRITING ABT THE COMING NGT FOR DAYS IN TERMS OF THE
INCREDIBLE WARMTH WE XPCT TO SEE ON XMAS EVE MRNG. WARM FNT SHOULD
MV WELL N OF THE AREA TNGT. E OF THE MTNS TEMPS ARE RUNNING IN THE
60-65 RANGE ATTM...AND SRLY FLOW WL HINDER TEMPS DROPPING OFF
OVRNGT. WE ARE FCSTG LOW OF 62 AT IAD TNGT. THE WARMEST IT HAS
EVER BEEN FOR A LOW ON XMAS EVE AT IAD IS 42. 62 HAS TO BE MANY
STANDARD DEVIATIONS ABV THE NORM. TO PUT IT IN FURTHER PERSPECTIVE-
THE 1ST DAY OF THE YR WHEN IAD USUALLY XPRNCS A LOW OF 62 IS JUN
17!
SEE CLI SXN BLO
MOISTURE CONTS TO STREAM N TNGT. RAFL OF UP TO 1/3 INCH PSBL LATE
THIS AFTN AND THIS EVE E OF THE BLUE RDG. IT WL ALSO BE BRZY TNGT
- FM THE SSW. ATTM AM NOT CONSIDERING WIND AVSRYS.
&&
.SHORT TERM /THURSDAY/...
THU COULD BE AN ACTIVE DAY. VIRTUALLY ENTIRE CWA IS OUTLOOKED IN
MRGNL RISK. AT SOME TIMES OF THE YR THIS WOULD NOT RAISE AN
EYEBROW BUT THIS IS XMAS EVE. BUT IT CERTAINLY LOOKS WARRANTED
GIVEN THE 45 KTS BEING PROGGED AT 850MB. STORMS WON'T BE OVERLY
TALL...BUT W/ SKINNY CAPE IN THE SNDGS THERE IS PTNL FOR STORM
DVLPMNT AND TO BRING THOSE WINDS TO THE SFC.
XMAS EVE DAYTIME TEMPS IN THE LM70S E OF THE MTNS. IF REALIZED THESE
WQULD ALSO BRK RECORD HIGH TEMPS (SEE BLO) ALTHO NOT THE UTTER
DECIMATION THAT IAD'S LOW MAY SEE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
LEANED HEAVILY ON BLENDED AND WPC DATASETS FROM THURSDAY NIGHT
THROUGH THE WEEKEND AS A WAVY FRONT LINGERS ACROSS THE
AREA...AFFECTING CHANCES OF RAIN AND TEMPERATURES. ALOFT...RIDGE
REMAINS NEARLY STATIONARY OFF THE SE COAST. A SW FLOW WILL KEEP A
CONNECTION TO THE GULF OF MEXICO WITH UNSEASONABLY HIGH PWATS
(GENERALLY STAYING NEAR OR ABOVE 1 INCH). THE SUMMARY FOR THE
PERIOD IS CONTINUED WELL-ABOVE NORMAL/RECORD TEMPERATURES AND
VERY LITTLE RESPITE FROM CHANCES OF RAIN. WHILE MODERATE RAINFALL
WILL BE POSSIBLE AT TIMES...AMOUNTS SHOULD BE SPREAD OVER A LONG
ENOUGH PERIOD OF TIME TO PRECLUDE FLOODING CONCERNS.
FRONT SETTLES SOUTH THURSDAY NIGHT AS TRANSIENT HIGH PRESSURE PASSES
BY TO THE NORTH. MODELS DIFFER ON HOW QUICKLY THE FRONT LIFTS BACK
TO THE NORTH...BUT HAS A GOOD CHANCE OF BEING NORTH OF THE AREA BY
SATURDAY NIGHT-SUNDAY AS LOW PRESSURE LIFTS TOWARDS THE GREAT LAKES.
THE LOW THEN SENDS THE FRONT BACK SOUTHWARD SUNDAY NIGHT. GUIDANCE
INDICATING BOTH CHRISTMAS DAY AND SUNDAY HAVE POTENTIAL TO REACH
THE 70S AGAIN...WITH SATURDAY NOT BEING MUCH COOLER. FRONTAL
TIMING AND PRECIP COULD HAVE AN EFFECT THOUGH. LOWS PROBABLY WILL
NOT DROP BELOW 50 IN MOST AREAS UNTIL SUNDAY NIGHT...ASSUMING THE
FRONT PUSHES SOUTH. BEST CHANCE FOR A DRY PERIOD WILL BE SATURDAY
NIGHT- SUNDAY IN THE WARM SECTOR.
/MON THROUGH WED/... LOW CONFIDENCE ON THE LONG TERM PERIOD AS
MODELS DISAGREE ON PRECIP...TEMPS AND LOCATION OF FRONTAL
BOUNDARIES. GFS SOLUTION IS WETTER AND COLDER THAN ECMWF...BUT
THEY BOTH AGREE THAT A COLD FRONT WILL MOVE ACROSS OUR CWA TUE. IN
GENERAL...LEFT A CHANCE OF PRECIP EACH DAY DURING THIS PERIOD...
WITH TEMPS STILL ABOVE NORMAL...BUT NOT AS FAR FROM NORMAL AS THE
WEEKEND.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
CIGS XPCTD TO RMN DOWN TNGT...ALTHO PRBLY NOT AS BAD AS IT WAS THIS PRVS
NGT. STILL XPCTG TAF SITES TO STAY IN MVFR...IF NOT IFR...RANGE.
XMAS EVE WL SEE THE CHC OF TSTMS WHICH COULD BRING STRONG WINDS TO
THE SFC.
A FRONT WILL LINGER NEAR THE AREA THROUGH THE WEEKEND...WHICH WILL
PROMOTE PERIODS OF RAIN...ALONG WITH LOW CIGS AND VSBYS. SPECIFIC
TIMING IS UNCERTAIN...BUT BEST CHANCE FOR IFR MAY BE LATE FRIDAY
THROUGH EARLY SATURDAY. POTENTIAL FOR SW WIND GUSTS OF 20 KT OR
GREATER ON SUNDAY.
&&
.MARINE...
SCA IN EFFECT TNGT AND MAJORITY OF XMAS EVE. ISOLD TSTMS DURG THE
AFTN WL HV THE PTNL TO BRING STRONG WINDS TO THE SFC WHICH COULD
REQUIRE SMW'S.
AS FRONT SINKS SOUTH THURSDAY NIGHT...WINDS WILL DROP BELOW SCA
LEVELS. PROBABILITY OF SCA-LEVEL WINDS LOOKS LOW THROUGH SATURDAY
NIGHT AS THE WEAK FRONT WAFFLES ACROSS THE REGION...ALTHOUGH THERE
WILL BE PERIODS OF RAIN. AS LOW PRESSURE PASSES BY TO THE NORTH
SUNDAY...SW WINDS MAY REACH SCA LEVELS...THEN SHIFTING TO THE NW IF
THE FRONT IS ABLE TO MOVE SOUTH SUNDAY NIGHT.
&&
.CLIMATE...
THE DEC 24 DAILY AND DEC MONTHLY RECORDS...BOTH HIGHS AND HIGH
MINS:
DEC 24 DEC RECORD
HIGH HIGH MIN HIGH HIGH MIN
IAD 66 42 79 62
DCA 69 58 79 59
BWI 65 53 77 62
XMAS EVE FCSTS FOR THE 3 MAJOR AIRPORTS ARE:
LOWS HIGHS
IAD 63 75
DCA 64 76
BWI 63 75
WARMEST DECEMBER AVERAGE TEMPERATURE THROUGH THE 22ND...
DCA BWI IAD
1. 50.5 (2001) 1. 47.2 (1998) 1. 47.2 (1998)
2. 50.2 (1998) 2. 47.1 (2001) 2. 46.5 (2001)
3. 49.2 (2015) 3. 46.3 (2015) 3. 45.9 (2015)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ANZ530-531-
535-536-538-539.
SMALL CRAFT ADVISORY UNTIL 6 PM EST THURSDAY FOR ANZ532-533-
540>542.
SMALL CRAFT ADVISORY UNTIL 9 PM EST THURSDAY FOR ANZ534-537-
543.
&&
PRODUCTS...WOODY!/ADS/IMRHazardous weather outlook, Dec 23, 3:37 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EST WED DEC 23 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
337 PM EST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING MAY PRODUCE
SPECIAL MARINE WARNING LEVEL WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY AFTERNOON MAY PRODUCE
SPECIAL MARINE WARNING LEVEL WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241045-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
337 PM EST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDS IN EXCESS OF 50 MPH ARE POSSIBLE ACROSS THE RIDGE TOPS OF
THE BLUE RIDGE AND POTOMAC HIGHLANDS TONIGHT THROUGH THURSDAY
MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Alexandria (C)
- When
- December 23, 5:34 PM EST to 6:40 PM EST
- Where
- Alexandria (C) County, 1.71 mi SSE of Alexandria to 1.76 mi SSE of Alexandria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.797, -77.068
The river gauge at Huntington Park at Cameron Run reached a flood stage of 5.5 feet. It peaked at 5.97 feet at 18:20 EST. Water began to cover undeveloped land within Huntington Park.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608082.